Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 2, 2005
Question from California, USA:
I am 17 years old and have had diabetes for six years. Last week, I was low all morning and then, at school, began to go low again. When I went to the nurse's office, she called my parents and sent me home. She told me that after having two to three hours of low blood sugars, your brain cannot function and is useless in the classroom. Is this true? My mom was surprised when she was told that I needed to be picked up and didn't know what to say.
The nurse was correct. Long duration hypoglycemia makes the brain very sluggish, kind of like lack of oxygen. The key question for you is why did this happen? Was it an insulin dose error? Was it missed food or snack? Excess insulin that needs adjusting? Extra activity not balanced with insulin and/or food adjustments? You should contact your diabetes team to let them know that a prolonged hypoglycemic episode took place and let them problem solve with you so that it does not recur or does not become a pattern that leads to unconscious reactions or hypoglycemic seizures in the future.